Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Los Angeles, CA

January 10, 2005Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 10, 2005, 4:05 AM PST for Santa Barbara County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2005, 4:05 AM PST (12:05 UTC)
Expired
Jan 10, 2005, 10:00 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Whole counties

County Santa Barbara County, CA

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 0.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 101207
FFWLOX
CAC083-101800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
405 AM PST MON JAN 10 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA
  INCLUDING THE CITY OF SANTA BARBARA...SANTA YNEZ RANGE
  AND THE GAVIOTA BURN AREA.

* UNTIL 1000 AM PST

* AT 400 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  MODERATE TO LOCALLY HEAVY RAINFALL ACROSS SOUTHERN SANTA BARBARA
  COUNTY. ADDITIONAL RAIN EXTENDED WELL OFFSHORE AND WILL BE     
  MOVING INTO THE WARNING AREA DURING THE MORNING HOURS. RAINFALL    
  RATES OF ONE QUARTER TO ONE HALF INCH PER HOUR CAN BE EXPECTED...  
  WITH LOCAL RATES OF UP TO ONE INCH PER HOUR IN HEAVIER             
  CONVECTIVE CELLS AND ON THE SOUTH FACING MOUNTAIN SLOPES. MANY     
  ROADS AND HIGHWAYS ACROSS THE WARNING AREA REMAIN CLOSED OR        
  FLOODED. ANY ADDITIONAL RAINFALL COMBINED WITH CONTINUED   
  RUNOFF WILL CONTRIBUTE TO THE ALREADY HIGH WATER LEVELS. 
  MUDSLIDES AND ROCKSLIDES WILL REMAIN A THREAT AS WELL THROUGH 
  THE MORNING HOURS...AND MAY OCCUR AT ANY TIME...EVEN DURING 
  PERIODS WITH LITTLE OR NO RAIN FALLING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

JACOBSON/BRUNO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 9:30 PM PST, 6 hours 35 minutes earlier.

Area forecast discussion, Jan 9, 9:30 PM PST, 6 hours 35 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 PM PST SUN JAN 9 2005

SHORT TERM...
SLIGHT LET UP OVER CWA NOW. RADARS SHOWING ONLY SHOWER ACTIVITY OVER
ALL AREAS WITH HEAVIEST RAIN SHOWN MOVING OVER ORANGE COUNTY AND THE
INLAND EMPIRE. SATELLITE SHOWS CLOUDS THINNING. NEXT FEW HOURS WILL
SEE GREATLY REDUCED RAINFALL RATES ALTHOUGH OROGRAPHICS WILL STILL
SQUEEZE OUT RAINFALL RATES OF UP TO A HALF INCH PER HOUR.

NEXT PROBLEM IS CURRENTLY AT 32.4 121.7 AND IS MOVING TO THE NE AROUND
35 MPH. THIS WILL BRING THE RAIN BACK AROUND MID NIGHT. CURRENT
TRAJECTORY PUTS IT DIRECTLY INTO VENTURA COUNTY WITH POTENTIAL FOR
GOOD OROGRAPHICS. THIS WILL KEEP ALL HYDRO PRODUCTS GOING. THIS SHOULD
TAPER OFF AROUND SUNRISE AND BY NOON ONLY SHOWERS SHOULD REMAIN...BUT
NOT FOR LONG.

THE CULPIT RESPONSIBLE FOR ALL OF THE PAST THREE DAYS WEATHER WILL
SHOW ITS FACE TUESDAY NIGHT. THE 532MB UPPER LOW WEST OF PORTLAND
WHICH HAS BEEN NEARLY STATIONARY WILL START TO MOVE SOUTH DOWN THE
COAST MONDAY AND THEN WILL SWEEP THROUGH THE MIDDLE OF THE STATE
MONDAY NIGHT AND EARLY TUESDAY MORNING. THIS WILL BE A STRONGER COLDER
STORM WITH MORE CONVECTIVE POTENTIAL THEN THE LAST THREE DAYS. ETA
SHOWS GOOD SOUTH WINDS WITH THE SYSTEM. RIGHT NOW LOOKING FOR 1 TO 3
INCHES COASTS AND 2 TO 6 IN THE MOUNTAINS SNOW LEVELS WILL DROP TO
4500 FEET. WINDS WILL PICK UP ALSO...WITH 5000 FOOT WINDS INCREASING
TO 40 TO 50 MPH. RAINFALL INTENSITIES WILL LIKELY BE MORE ROBUST. THIS
IS A STORM THAT NEEDS CLOSE MONITORING.

EXTENDED...(FROM PREVIOUS AFD)
MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH FRIDAY BEFORE DIVERGING.
LOOK FOR SOME DRY WEATHER IN THE EXTENDED PERIOD  BEGINNING WEDNESDAY
THROUGH THE WEEK. THE GFS IS SUGGESTING A CUT OFF LOW OFF THE COAST
OF CALIFORNIA THIS WEEKEND...BUT IT DOES NOT LOOK LIKE THIS WILL BE A
MAJOR WEATHER MAKER AT THIS TIME. SO...IF YOU CAN WAIT UNTIL
WEDNESDAY...IT LOOKS LIKE WE WILL GET A FEW DAYS  TO DRY OUT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX)
WINTER STORM WARNING (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
FLOOD WARNING (SEE LAXFLWLOX).
FLASH FLOOD WARNING (SEE LAXFFWLOX).

&&

DANIELSON/RORKE
Hazardous weather outlook, Jan 9, 6:00 AM PST, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN JAN 9 2005

CAZ034>041-044>047-051>054-059-087-088-101400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SUN JAN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY
PRECIPITATION...HEAVY AT TIMES...WILL CONTINUE.

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WET SOUTHWESTERLY FLOW WILL PREVAIL OVER THE AREA THROUGH
EARLY TUESDAY. A TROUGH OF LOW PRESSURE OVER THE PACIFIC NORTHWEST
WILL SURGE SOUTH OVER THE EASTERN PACIFIC MONDAY AND MOVE OVER THE
AREA TUESDAY. FOLLOWING THE TROUGH PASSAGE DRIER AND COOLER AIR WILL
SPREAD OVER THE AREA TUESDAY. HIGH PRESSURE OVER THE CENTRAL PACIFIC
WILL SHIFT EAST AND PERSIST UPSTREAM. DRY NORTHWESTERLY FLOW WILL
PREVAIL OVER THE AREA THROUGH THE REMAINDER OF THE WEEK.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FORWOOD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 8:00 PM PSTFlash Flood WarningLOXLos Angeles, Ventura2 hr
Jan 9, 9:50 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 10, 1:57 AM PSTSevere Thunderstorm WarningLOXVentura63 min
Jan 10, 3:45 AM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 10, 5:15 AM PSTSpecial Marine WarningLOX105 min
Jan 10, 6:18 AM PSTTornado WarningLOXVentura72 min
Jan 10, 7:56 AM PSTSpecial Marine WarningLOX64 min
Jan 10, 10:00 AM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.